Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 32, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 19, 2008, 6:47 PM MDT for Granite County, Missoula County, Powell County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2008, 6:47 PM MDT (00:47 UTC)
- Expired
- Aug 19, 2008, 7:30 PM MDT
- In force
- 43 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Granite County, MT, Missoula County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 59 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 19, 1:31 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 2352 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -166 m²/s²
- 0-3 km storm-relative helicity
- -87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 200048 SVRMSO MTC039-063-077-200130- /O.NEW.KMSO.SV.W.0032.080820T0047Z-080820T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 647 PM MDT TUE AUG 19 2008 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL POWELL COUNTY IN WEST CENTRAL MONTANA... EASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA... NORTHERN GRANITE COUNTY IN WEST CENTRAL MONTANA... * UNTIL 730 PM MDT. * AT 641 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 10 MILES WEST OF DRUMMOND NEAR BEARMOUTH...AND WAS MOVING NORTH AT 26 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OVANDO AROUND 730 PM MDT. LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4711 11329 4704 11298 4659 11317 4664 11349 TIME...MOT...LOC 0047Z 195DEG 23KT 4670 11333 $$
2 follow-up statements
000 WWUS55 KMSO 200103 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 703 PM MDT TUE AUG 19 2008 MTC039-063-077-200130- /O.CON.KMSO.SV.W.0032.000000T0000Z-080820T0130Z/ MISSOULA MT-GRANITE MT-POWELL MT- 703 PM MDT TUE AUG 19 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR CENTRAL POWELL...NORTHERN GRANITE AND EASTERN MISSOULA COUNTIES... * AT 655 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR BEARMOUTH...OR ABOUT 10 MILES NORTHWEST OF DRUMMOND...AND WAS MOVING NORTH AT 28 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OVANDO AROUND 730 PM MDT. LAT...LON 4711 11329 4704 11298 4659 11317 4664 11349 TIME...MOT...LOC 0103Z 200DEG 25KT 4679 11329 $$
000 WWUS55 KMSO 200121 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 722 PM MDT TUE AUG 19 2008 MTC039-063-077-200132- /O.EXP.KMSO.SV.W.0032.000000T0000Z-080820T0130Z/ MISSOULA MT-GRANITE MT-POWELL MT- 722 PM MDT TUE AUG 19 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POWELL...NORTHERN GRANITE AND EASTERN MISSOULA COUNTIES EXPIRES AT 730 PM MDT... LAT...LON 4711 11329 4704 11298 4659 11317 4664 11349 TIME...MOT...LOC 0122Z 200DEG 25KT 3645 4163 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:19 PM MDT, 4 hours 28 minutes earlier.
Area forecast discussion, Aug 19, 2:19 PM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
219 PM MDT TUE AUG 19 2008
.DISCUSSION...A DEEP UPPER LEVEL TROUGH CONTINUES TO MOVE ACROSS
THE PACIFIC TOWARDS BRITISH COLUMBIA AND THE PACIFIC NORTHWEST.
AS IT APPROACHES...A MOIST AND UNSTABLE SOUTHWESTERLY FLOW HAS
DEVELOPED OVER THE NORTHERN ROCKIES. TWO ROTATING SHORTWAVE
DISTURBANCES ARE MOVING THROUGH THIS FLOW CAUSING SHOWERS AND SOME
STRONG THUNDERSTORMS TO DEVELOP. GIVEN INCREASED MID LEVEL WIND
SPEEDS...ENHANCED SHEARING IN THE ATMOSPHERIC PROFILE AND THE
ADVECTION OF ADDITIONAL MOISTURE THE STORM PREDICTION CENTER HAS
OPTED TO ISSUE A SEVERE THUNDERSTORM WATCH UNTIL 8PM MDT FOR
PORTIONS OF SOUTHWEST MONTANA. THIS DOES INCLUDE THE CITY OF
BUTTE. THE LARGEST THREATS WITH THESE STORMS WILL BE 1 INCH
HAIL...GUSTY WINDS TO 60 MPH AND BRIEF HEAVY RAINFALL.
THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS WEST CENTRAL AND
SOUTHWEST MONTANA INTO THE EVENING HOURS. CONVECTIVE ACTIVITY
WILL DECREASE GRADUALLY OVERNIGHT WITH ONLY ISOLATED SHOWERS AND
THUNDERSTORMS EXPECTED ACROSS CENTRAL MONTANA BY MORNING.
TOMORROW THE COMBINATION OF A TIGHTENING SURFACE PRESSURE GRADIENT
AND A STRONG JET BEGINNING TO NOSE INTO NORTHWEST MONTANA WILL
CREATE WINDY CONDITIONS...WITH GUSTS UP TO 35 MPH IN SOME OF THE
HIGHER ELEVATIONS. A COOLING TREND IN TEMPERATURES WILL BE
NOTICEABLE WEDNESDAY AS HIGHS ARE EXPECTED TO REACH INTO THE MID
TO UPPER 70S BEHIND THE FRONT. SHOWERS AND THUNDERSTORMS WILL
DEVELOP ONCE AGAIN IN ADVANCE AND ALONG THE FRONT. THESE STORMS
WILL MOST LIKELY PRODUCE MORE PRECIPITATION THAN IN PAST DAYS DUE
TO THE INCREASINGLY MOIST ATMOSPHERE OVER THE AREA.
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...A BROAD UPPER TROUGH OF
LOW PRESSURE WILL BE MOVING OVER THE NORTHERN ROCKIES REGION
PROVIDING MUCH COOLER...BREEZIER CONDITIONS. A STRONG 300KT JET
STREAK WITH PROVIDE ADDED SYNOPTIC LIFT FOR SOME ENHANCED
PRECIPITATION...MAINLY ACROSS NORTHERN IDAHO AND WESTERN MONTANA
WEDNESDAY NIGHT AND THURSDAY. VALLEY TEMPERATURES WILL COOL INTO
THE 60S AND LOWER 70S...AND 50S IN THE MOUNTAINS THURSDAY.
WESTERLY WINDS WILL BE INCREASING AS THE SURFACE PRESSURE GRADIENT
AND WEST WINDS ALOFT WORK IN CONCERT WITH ONE ANOTHER...THIS WILL
BE ESPECIALLY TRUE LATE THURSDAY.
FRIDAY THROUGH SUNDAY...IN THE WAKE OF AN EXITING UPPER TROUGH...
A LOW AMPLITUDE RIDGE OF HIGH PRESSURE WILL BE DEVELOPING EARLY
FRIDAY AND CONTINUING THROUGH SATURDAY NIGHT. THE AIR MASS WILL BE
WARMING AND DRYING DURING THIS PERIOD...WITH GENERALLY LIGHT
DIURNAL WINDS ON TAP.
.SUNDAY NIGHT THROUGH TUESDAY...ANOTHER BROAD UPPER LEVEL TROUGH
WILL BE APPROACHING THE WEST COAST ON SUNDAY NIGHT...MOVING INTO
THE INTER-MOUNTAIN REGION MONDAY AND TUESDAY. TEMPERATURES WILL BE
COOLING DOWN ONCE AGAIN WITH AN INCREASED CHANCE OF PRECIPITATION.
EXPECT WESTERLY WINDS TO INCREASE.
&&
.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT ALL
AVIATION SITES TODAY THROUGH THIS EVENING. SOME STORMS ARE CAPABLE
OF PRODUCING ERRATIC GUSTY WINDS AND SMALL HAIL...WITH A LOCALIZED
REDUCTION IN VISIBILITY IN OR NEAR THUNDERSTORMS. SMOKE IN THE
MISSOULA AND KALISPELL VALLEYS WILL CONTINUE TO LINGER THROUGH THE
NEXT 24 HOURS AND MAY ALSO REDUCE VISIBILITIES.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR DEERLODGE/WEST
BEAVERHEAD-EAST BEAVERHEAD.
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR BITTERROOT-EAST
LOLO-FLATHEAD/GLACIER PARK-KOOTENAI-SALISH AND KOOTENAI
RESERVATION-WEST LOLO.
ID...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
CLEARWATER/NEZ PERCE-PALOUSE/HELLS CANYON.
&&
SHORT TERM...ALLEGRETTO/DICKERSON
LONG TERM....MSJ/FOSTER
AVIATION...ALLEGRETTO/DICKERSONHazardous weather outlook, Aug 19, 2:57 PM MDT, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 257 PM MDT TUE AUG 19 2008 IDZ005>010-MTZ001>007-043-201200- NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 257 PM MDT TUE AUG 19 2008 /157 PM PDT TUE AUG 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR THE PALOUSE/HELLS CANYON AND THE CLEARWATER/NEZ PERCE AREAS. FOR CURRENT FIRE WEATHER HIGHLIGHTS AND INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/MISSOULA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A BROAD UPPER TROUGH OF LOW PRESSURE WILL USHER MUCH COOLER AIR INTO THE NORTHERN ROCKIES WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. VALLEY TEMPERATURES WILL BE IN THE 60S AND LOWER 70S... WITH 50S EXPECTED IN THE MOUNTAINS THURSDAY. INCREASED WESTERLY WINDS ARE ALSO IN THE FORECAST MIX. CONDITIONS COULD GET QUITE COOL IN SOME MOUNTAIN LOCATIONS WITH TEMPERATURES LOWERING INTO THE MID TO UPPER 30S THURSDAY NIGHT. OUTDOOR ENTHUSIAST SHOULD ANTICIPATE AND PREPARE FOR UNSEASONABLY COOL WET WEATHER DURING THE LATE WEDNESDAY THROUGH THURSDAY NIGHT PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 19, 2:58 PM MDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
258 PM MDT TUE AUG 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM HAIL 2 N EVARO 47.07N 114.10W
08/19/2008 E0.75 INCH MISSOULA MT TRAINED SPOTTER
TRAINED SPOTTER REPORTED 3/4 INCH HAIL.
&&
FOSTERThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 6:54 PM MDT | Areal Flood Advisory | MSO | Granite, Powell | 66 min |
| Aug 19, 8:04 PM MDT | Areal Flood Advisory | MSO | Granite, Missoula, Powell | 56 min |
| Aug 19, 8:04 PM MDT | Areal Flood Advisory | MSO | Granite, Missoula, Powell | 56 min |
| Aug 19, 9:04 PM MDT | Areal Flood Advisory | MSO | Granite, Missoula | 99 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.